Alert archive / Georgia / Special Weather Statements in 2020
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 6, 2020, 8:14 PM EDT for Columbia County, Richmond County, Georgia. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2020, 8:14 PM EDT (00:14 UTC)
- Expired
- Aug 6, 2020, 9:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Columbia, SC
Counties Columbia County, GA, Richmond County, GA
The radar
The Columbia radar (KCAE), 109 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 889 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
940
WWUS82 KCAE 070014
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
814 PM EDT Thu Aug 6 2020
GAZ063>065-077-SCZ025-030-035-070115-
Burke GA-Richmond GA-McDuffie GA-Columbia GA-Barnwell SC-Aiken SC-
Edgefield SC-
814 PM EDT Thu Aug 6 2020
...Strong Thunderstorms Will Impact Portions of northern Burke...
Richmond...southeastern McDuffie...Columbia...west central
Barnwell...southwestern Aiken and southwestern Edgefield Counties
Until 915 PM EDT....
At 814 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Harlem to 6
miles west of Plant Vogtle, moving northeast at 10 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
cloud to ground lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of these storms include...
North Augusta, Grovetown, Evans, Savannah River Site, Martinez, Fort
Gordon, Augusta, Plant Vogtle, Clearwater, Belvedere, Hephzibah,
Harlem, Jackson, Appling, Glendale, South Augusta, Midtown,
Riverwood, Summerville and Augusta Mall.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.
This includes the following highways...
Interstate 20 in Georgia between mile markers 181 and 201.
Interstate 20 in South Carolina between mile markers 0 and 1.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 19.
LAT...LON 3367 8223 3365 8220 3363 8220 3359 8213
3361 8211 3328 8149 3304 8186 3328 8230
3330 8231 3337 8246
TIME...MOT...LOC 0014Z 227DEG 9KT 3338 8234 3313 8188
$$
fwaWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:50 PM EDT, 5 hours 24 minutes earlier.
Area forecast discussion, Aug 6, 2:50 PM EDT, 5 hours 24 minutes before
Area Forecast Discussion National Weather Service Columbia SC 250 PM EDT Thu Aug 6 2020 .SYNOPSIS... Increasing moisture along with an upper level trough will result in scattered showers and thunderstorms mainly during the afternoon and evening. Some drying over the weekend but temperatures will be above normal into next week. && .NEAR TERM /THROUGH TONIGHT/... An upper level trough axis will remain west of the area tonight while a weak inverted trough lingers over the Carolina Piedmont. Scattered to numerous showers and thunderstorms will persist across much of the area through the early evening hours, with convergence along the surface trough and plenty of instability in place. There will be the potential for a few severe thunderstorms, with damaging winds the primary threat given dry air aloft and DCAPE values around 1200 J/kg. The slow moving nature of the storms will also pose a heavy rain/localized flooding threat. The area is outlined in a Marginal Risk for both severe thunderstorms by SPC and heavy rainfall by WPC. Isolated showers and thunderstorms will likely linger through the overnight hours as short wave energy embedded within the southwest flow aloft crosses the area. Clouds will certainly linger, and lower ceilings are expected to develop later tonight. Temperatures will be seasonably mild tonight, with lows ranging from 70-75. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Friday and Friday night: Upper level trough axis will remain from the west, keeping the region within a southwest flow aloft. At the surface, a weak front/boundary appears to remain nearly stationary across the Piedmont. Moisture advection along and east of the boundary, combined with surface convergence and a short wave disturbance aloft will support numerous showers and thunderstorms across much of the area in the afternoon and early evening, although isolated convection is a possibility even in the morning hours. Isolated pulse severe thunderstorms are possible, with damaging winds the primary threat. High temperatures should be around 90 or in the lower 90s, kept down by cloud cover and afternoon precipitation. The focus for isolated convection appears to shift to the eastern portions of the forecast area during the nighttime hours along with the surface boundary. Expect lows to once again be in the 70-75 degree range. Saturday and Saturday night: The upper trough axis will shift eastward while lifting north of the area atop of a ridge building from the western Atlantic. A weak surface trough appears to be in place across the area. Overall, the coverage of showers and thunderstorms should be a bit lower than previous days, but still expect isolated to scattered convection in the afternoon and early evening, with the greatest coverage across the eastern Midlands. Temperatures should be a bit warmer, with highs in the lower 90s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... The flow aloft appears to be rather zonal into early next week, before ridging expands over the area from the western Atlantic toward the middle of the week. Overall a more typical summertime pattern, with weak lee side troughing in place inland. Expect mainly diurnally driven scattered showers and thunderstorms each day through the period, along with slightly above normal temperatures. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... Plenty of moisture remains in the forecast area with most terminals lifting from MVFR to VFR ceilings this afternoon. Significant rainfall that occurred yesterday at AGS and DNL has resulted in fog slowly dissipating into a haze layer trapped in the Savannah River basin...with resulting patchy MVFR areas that likely will linger until 20-21Z. Thunderstorms will develop this afternoon in a warm, moist airmass. Convective coverage is expected to be high enough to warrant mention via TEMPOs in all TAFs. Periodic restrictions from thunderstorms, including gusty winds, will be possible at all TAF sites through the evening. Although activity should diminish overnight, we cannot rule out a few lingering thunderstorms through the remainder of the TAF period. Expect light S or SE surface winds for much of the forecast period. Overnight, MVFR-IFR ceilings are expected to redevelop along the base of a mixed layer and 20-kt low level jet. Significant visibility restrictions are not expected, but ceilings are certain. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in mainly diurnally driven convection as well as late night/early morning fog/stratus. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 6, 2:58 PM EDT, 5 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 258 PM EDT Thu Aug 6 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 071900- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 258 PM EDT Thu Aug 6 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This afternoon and tonight. There is a marginal risk of severe thunderstorms this afternoon and evening especially across the north Midlands and Pee Dee. Damaging winds are the main threat. Slow moving thunderstorms producing heavy rainfall could result in localized flooding through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Marginal risk of severe thunderstorms Friday afternoon and evening. Damaging winds are the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 6, 7:14 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Columbia SC
714 PM EDT Thu Aug 6 2020
GAZ077-070015-
Burke GA-
714 PM EDT Thu Aug 6 2020
...Strong Thunderstorms Will Impact Portions of Burke County Until
815 PM EDT....
At 714 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Midville, or 10 miles southeast of
Louisville, moving northeast at 20 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail and localized
minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crop is possible. Damage to windshields is
unlikely. Localized, minor flooding of low lying and poor
drainage areas is also possible.
Some locations in the path of this storm include...
Waynesboro, Plant Vogtle, Sardis, Midville, Alexander, Burke County
Airport, Gough, Blythe, Keysville, Girard, Vidette, Di-
Lane Wildlife Management Area, Magruder, Shell Bluff, Shell Bluff
Landing and Rosier.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
LAT...LON 3285 8231 3293 8227 3308 8229 3322 8223
3327 8227 3330 8218 3323 8210 3323 8198
3326 8188 3321 8178 3322 8178 3313 8173
3306 8156 3305 8156 3291 8177 3295 8186
3292 8208 3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 2314Z 219DEG 16KT 3290 8227
fwaLocal storm report, Aug 6, 7:31 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
731 PM EDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD 1 E SEVEN OAKS 34.05N 81.12W
08/06/2020 LEXINGTON SC DEPT OF HIGHWAYS
SCDOT WEBCAMS SHOWED INTERSTATE 26 AT MILE
MARKER 106 SHUTDOWN IN BOTH DIRECTIONS DUE
TO WATER FLOWING ACROSS THE INTERSTATE.
&&
CALLocal storm report, Aug 6, 7:38 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
738 PM EDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD 1 SW SAINT ANDREWS 34.04N 81.12W
08/06/2020 LEXINGTON SC FIRE DEPT/RESCUE
COLUMBIA FIRE REPORTED UNITS DISPATCHED TO
APARTMENT COMPLEX OFF BERRYHILL RD FOR WATER
RESCUE. UNKNOWN EXTENT OR IF ANY INJURIES.
&&
HCLocal storm report, Aug 6, 7:39 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
739 PM EDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM LIGHTNING 1 SSE SAINT ANDREWS 34.04N 81.10W
08/06/2020 RICHLAND SC FIRE DEPT/RESCUE
COLUMBIA FIRE REPORTED A LIGHTNING STRIKE
WHICH STARTED AN ATTIC FIRE AT A RESIDENCE.
&&
HCLocal storm report, Aug 6, 8:13 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
813 PM EDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM FLASH FLOOD 1 NNW SAINT ANDREWS 34.06N 81.11W
08/06/2020 RICHLAND SC FIRE DEPT/RESCUE
MULTIPLE VEHICLES FLOODED IN APARTMENT
COMPLEX PARKING LOT. WATER DID NOT REACH
BUILDINGS.
&&
HCSpecial weather statement, Aug 6, 8:14 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
814 PM EDT Thu Aug 6 2020
GAZ063>065-077-SCZ025-030-035-070115-
Burke GA-Richmond GA-McDuffie GA-Columbia GA-Barnwell SC-Aiken SC-
Edgefield SC-
814 PM EDT Thu Aug 6 2020
...Strong Thunderstorms Will Impact Portions of northern Burke...
Richmond...southeastern McDuffie...Columbia...west central
Barnwell...southwestern Aiken and southwestern Edgefield Counties
Until 915 PM EDT....
At 814 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Harlem to 6
miles west of Plant Vogtle, moving northeast at 10 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
cloud to ground lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of these storms include...
North Augusta, Grovetown, Evans, Savannah River Site, Martinez, Fort
Gordon, Augusta, Plant Vogtle, Clearwater, Belvedere, Hephzibah,
Harlem, Jackson, Appling, Glendale, South Augusta, Midtown,
Riverwood, Summerville and Augusta Mall.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.
This includes the following highways...
Interstate 20 in Georgia between mile markers 181 and 201.
Interstate 20 in South Carolina between mile markers 0 and 1.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 19.
LAT...LON 3367 8223 3365 8220 3363 8220 3359 8213
3361 8211 3328 8149 3304 8186 3328 8230
3330 8231 3337 8246
TIME...MOT...LOC 0014Z 227DEG 9KT 3338 8234 3313 8188
fwaThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 3:23 PM EDT | Special Weather Statement | CAE | Richland | 37 min |
| Aug 7, 3:47 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 60 min |
| Aug 7, 3:57 PM EDT | Special Weather Statement | CAE | Kershaw | 33 min |
| Aug 7, 4:19 PM EDT | Areal Flood Advisory | CAE | Calhoun, Richland, Sumter | 116 min |
| Aug 7, 6:02 PM EDT | Special Weather Statement | CAE | Lexington | 28 min |
| Aug 7, 6:38 PM EDT | Special Weather Statement | CAE | Orangeburg | 37 min |
| Aug 7, 6:59 PM EDT | Special Weather Statement | CAE | Barnwell | 31 min |
| Aug 7, 7:09 PM EDT | Special Weather Statement | CAE | Calhoun | 36 min |
| Aug 7, 7:47 PM EDT | Areal Flood Advisory | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 118 min |
| Aug 7, 5:54 PM EDT | Special Weather Statement | CAE | Columbia, McDuffie | 51 min |
Nearby
Special Weather Statements in Georgia, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.